Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 160, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2018, 8:30 PM CDT for Cass County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 8:30 PM CDT (01:30 UTC)
- Expired
- Aug 27, 2018, 9:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:36 PM CDT | HAIL 1.75 | 3 Se Chaffee, ND | ESTIMATED QUARTER TO GOLF BALL SIZED HAIL COVERING THE GROUND WITH 35-40 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
219
WUUS53 KFGF 280130
SVRFGF
NDC017-280200-
/O.NEW.KFGF.SV.W.0160.180828T0130Z-180828T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
830 PM CDT MON AUG 27 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Cass County in southeastern North Dakota...
* Until 900 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located over Chaffee, or
27 miles west of Fargo, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Leonard around 835 PM CDT.
Durbin and Davenport around 845 PM CDT.
Mapleton around 855 PM CDT.
Horace around 900 PM CDT.
Other locations impacted by this severe thunderstorm include
Casselton Airport.
This includes Interstate 94 in North Dakota between mile markers 326
and 343.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4663 9750 4679 9757 4700 9701 4664 9685
TIME...MOT...LOC 0130Z 253DEG 40KT 4674 9736
HAIL...1.50IN
WIND...60MPH
$$
Knutsvig2 follow-up statements
454
WWUS53 KFGF 280144
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
844 PM CDT MON AUG 27 2018
NDC017-280200-
/O.CON.KFGF.SV.W.0160.000000T0000Z-180828T0200Z/
Cass ND-
844 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN CASS COUNTY...
At 844 PM CDT, a severe thunderstorm was located over Durbin, or 18
miles west of Fargo, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mapleton around 855 PM CDT.
Horace around 900 PM CDT.
Other locations impacted by this severe thunderstorm include
Casselton Airport.
This includes Interstate 94 in North Dakota between mile markers 327
and 343.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4672 9731 4685 9738 4700 9701 4675 9690
TIME...MOT...LOC 0144Z 254DEG 36KT 4678 9718
HAIL...1.50IN
WIND...60MPH
$$
Knutsvig289
WWUS53 KFGF 280153
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
853 PM CDT MON AUG 27 2018
NDC017-280200-
/O.CON.KFGF.SV.W.0160.000000T0000Z-180828T0200Z/
Cass ND-
853 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN CASS COUNTY...
At 852 PM CDT, a severe thunderstorm was located near Mapleton, or 11
miles west of Fargo, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Cass County, including the following locations...
Casselton Airport.
This includes Interstate 94 in North Dakota between mile markers 330
and 343.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4676 9720 4690 9726 4700 9701 4678 9691
TIME...MOT...LOC 0152Z 249DEG 41KT 4683 9704
HAIL...1.00IN
WIND...60MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:36 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 27, 7:36 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 736 PM CDT Mon Aug 27 2018 .UPDATE... Issued at 736 PM CDT Mon Aug 27 2018 Updated sky and chances for showers/thunderstorms across the region with this update. An upper level wave across northern ND will lift east-northeast into western Ontario by tomorrow morning. Lift with this system looks to be most favorable across the north (where current showers exist)...but this area will drift northeast of the area by late tonight/early tomorrow morning. So...expect the showers to dissipate for the most part by sunrise. There may be a few showers lingering in the Lake of the Woods area through 9 AM or so, however. To the south...a few thunderstorms (non- severe) may linger with us through the early evening hours. But with only around 600 J/kg of CAPE, the activity shouldn't be getting too strong. && .SHORT TERM...(This evening through Tuesday) Issued at 332 PM CDT Mon Aug 27 2018 Showers and thunderstorms to our south are working their way northeastward. Could be a few strong storms mainly for the southern portions of the CWA with this complex as the afternoon progresses. Looking at satellite imagery, upper low is moving out of southeastern Montana and into far southwestern ND. Rain/thunderstorm chances are expected to continue as this system moves through the region today and early Tuesday. Looking at temperatures, cloud cover has remained persistent and has held our temperatures in the 60s across all but the southeastern- most counties. Will see widespread lows in the 40s tonight as the upper low pulls cooler air into the region. CAA continues into Tuesday morning with persistent cloud cover remaining in place through around midday. Highs will only reach the lower to middle 60s in most areas. Another fast-moving shortwave will bring another round of showers and potential thunderstorms to the area Tuesday evening, with areas north of Highway 2 seeing the best precipitation chances. .LONG TERM...(Tuesday night through Monday) Issued at 332 PM CDT Mon Aug 27 2018 Upper level trof over the area will keep the weather on the cool side for the next few days...with high temperatures mainly in the 60s and low 70s. Weak waves propagating through the flow will trigger some light shower activity. By Thursday...the upper ridge amplifies as low pressure develops over the high plains. Return flow will help prop up temperatures ahead of the next system which is forecast for Friday into Friday night. Another batch of showers and storms will accompany the system...with cooler temperatures again in its wake to end the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 736 PM CDT Mon Aug 27 2018 Low ceilings are expected to expand across the area tonight on the back side of a low centered over MSP. The ceilings are likely to remain MVFR, but some models are hinting at cigs as low as 700-900 ft. Have included these lower cigs at DVL and BJI...but the rest of the TAF sites have a possibility of seeing IFR cigs as well. Will update, if needed, when new data set becomes available. Otherwise, light mist is possible as well. The main shower activity should remain across the northern terminals, but a TSRA is possible at FAR early in the evening. Will monitor and update if needed. Cigs improve slowly during the day tomorrow. Hopefully VFR conditions will return by late afternoon at all terminals. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Lynch LONG TERM...Hopkins AVIATION...Knutsvig
Hazardous weather outlook, Aug 27, 4:48 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 448 AM CDT Mon Aug 27 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 448 AM CDT Mon Aug 27 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected through Thursday. Chance for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 27, 2:54 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 4 S GONVICK 47.68N 95.51W
08/27/2018 Clearwater MN PUBLIC
SEVERAL RECREATIONAL VEHICLES WERE ROLLED AND MULTIPLE
TREES WERE SNAPPED OR UPROOTED AT PINE LAKE.
&&
VGODONLocal storm report, Aug 27, 3:03 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 3 S WASKISH 48.12N 94.51W
08/27/2018 Beltrami MN EMERGENCY MNGR
MULTIPLE TREES WERE BLOWN DOWN, SEVERAL FALLING ACROSS
HIGHWAY 72.
&&
VGODONLocal storm report, Aug 27, 3:30 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG SAUM 47.97N 94.68W
08/27/2018 BELTRAMI MN PUBLIC
SEVERAL LARGE TREES WERE BLOWN DOWN.
&&
VGODONLocal storm report, Aug 27, 3:50 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 8 ENE FLAMING 47.50N 96.11W
08/26/2018 Norman MN PUBLIC
A FARMHOUSE AND SEVERAL FARM OUTBUILDINGS WERE DAMAGED.
MULTIPLE TREES WERE UPROOTED OR SNAPPED.
&&
VGODONLocal storm report, Aug 27, 5:25 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND DMG 2 SSW CLEMENTSON 48.67N 94.45W
08/27/2018 Lake Of The Woods MN PUBLIC
RECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND
LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME
ESTIMATED FROM RADAR.
&&
CJONESLocal storm report, Aug 27, 8:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 SSW NOME 46.63N 97.85W
08/27/2018 E1.00 INCH Barnes ND PUBLIC
HAIL COVERING GROUND WITH LARGEST HAIL ESTIMATED TO BE
QUARTER SIZED.
&&
CJONESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 51 min |
| Aug 27, 8:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.